Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Marquette, MI

May 30, 2002Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 30, 2002, 8:51 PM EDT for Baraga County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2002, 8:51 PM EDT (00:51 UTC)
Expired
May 30, 2002, 9:30 PM EDT
In force
39 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Baraga County, MI

The radar

The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:00 PM EDTThunderstorm Wind 55 ECovington, MITwo inch diameter tree branches broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS53 KMQT 310051
SVRMQT
MIC013-310130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
850 PM EDT THU MAY 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 930 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF NISULA...OR ABOUT 16 MILES
  SOUTHWEST OF BARAGA. THE STORM WAS MOVING EAST AT 40 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVINGTON AT 900 PM EDT
  ALBERTA AT 905 PM EDT
  HERMAN AT 910 PM EDT
  THREE LAKES AT 920 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.

NNNN

ROLFSON

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:07 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 30, 4:07 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT THU MAY 30 2002

MAIN FCST CONCERNS ARE SHRA/TSRA COVERAGE/TIMING/STRENGTH THIS
EVENING AND WNDS FOR FRI.

WV IMAGERY SHOWING A CUTOFF LOW OVR LA WITH A BROAD RDG OVR FOUR
CORNERS. A SHRTWV IS ROTATING THRU A LOW OVR S SASK AND S ONT.
ANOTHER SHRTWV IS SLAMING ASHORE OVR PAC NW. SFC ANLYS SHOWING A LOW
OVR NW ONT...WITH A CDFNT STRETCHING FM THIS LOW THRU KDLH AREA...SW
TO KFSD. A BROAD LOW IS ALSO OVR SW STATES. A BROAD RDG COVER MOST
OF SE CONUS.

MDLS IN A FAIRLY GOOD AGREEMENT WITH MINOR INCONSISTENCE IN SPEED
AND STRENGTH OF SYS. CAN/AVN SLIGHT SLOWER AND DEEPER THAN ETA. THE
DIFFERENCE ARE MINOR SO WILL USE COMPROMISE THE SOLN.

SCT TSRA WILL SPREADING INTO THE EVE HRS. 305K ISENTROPIC ANLYS
SHOWING UPSLOPE FLOW ACRS CWA THIS EVE AHD OF APCH CDFNT. BY 06Z ETA
INDC A STRONG SHRTWV MOV THRU E PART OF FCST AREA THIS EVE ASSOC
WITH FRNT...FOLLOWED CLOSELY BY A WEAKER SHRTWV WHICH WILL SWING
ACRS LK SUPERIOR. THE CDFNT WILL SWING THRU CWA BTWN 00Z AND 06Z.
DRY CAA INTO FCST AREA OVRNGT BHD THE FNT WILL STABILIZE AMS. THUS
WILL KEEP MENTION OF SCT TSRA...SOME MAY BECOME SVR...FOR THE EVE.
TRAJ FCST INDC AMS OVR W ONT WILL MOV INTO CWA OVRNGT. OVRNGT LOW
THIS MRNG IN W ONT WERE IN THE MID 50S. ISENTROPIC ANLYS SHOWING
SOME OF THE STRONGER WNDS WILL MIX TO SFC AS WELL. THUS WILL INCR
WNDS A BIT OVRNGT AND LOW TO MID 50S LOOK REASONABLE FOR TNGT.

A LOW LVL JET BEHIND THE CDFNT WILL BE OVR CWA ON FRI. DRY AIR WILL
BRING SUNSHINE TO CWA ON FRI. THIS IN TURN WILL EROSE THE SFC BASE
INVRN AND LOW MORE OF THE LOW LVL JET TO MIX TO SFC. THIS IS FURTHER
SUPPORTED BY THE ISENTROPIC ANLY SHOWING MAINLY DOWNSLOPE FLOW ACRS
THE AREA ON FRI. THUS MOSTLY SUNNY AND BREEZY SOUND REASONABLE FOR
FRI INTO FRI NGT. THE STRONG WNDS WILL MIX THE LOW LVL ENOUGH TO
LIMIT RADIATIONAL COOLING. A SHRTWV WILL MOV THRU THE FCST AREA FRI
NGT ...HOWEVER WITH THE DRY COND DO NOT XPC ANY PCPN OR TSRA. XPC
CONT BREEZY.

A WEAK SHRTWV WILL MOV THRU CWA ON SAT. Q-VEC SHOWING SUFFICIENT
CONVERGENCE TO SUPPORT TSRA DVLP. AN UPR LVL JET WILL BE OVR CWA ON
SAT ESCORTING A POCKET OF MST AIR ACRS THE FCST AREA. XPC ENOUGH SFC
HEATING WILL BRING TEMPS UPTO MID 60 TO ARND 70. THIS SHOULD BE
ENOUGH TO GENERATE A FEW LAKE BREEZY BOUNDARY AND TO TRIGGER A FEW
TSRA ON SAT.

LOOKING AHEAD...EXTD MDLS WERE IN FAIR AGREEMENT. IN THE UPR
LVLS...ETA/CAN IN CLOSE AGREEMENT POSITION AND STRENGTH OF SYS ACRS
S TEIR OF CONUS...WHILE AVN/CAN/WSETA/ECWMF INDCT BEST AGREEMENTS
WITH SYS ACRS N TEIR STATES. WILL FAVOR THE LATER GROUPING FOR EXTD.
SFC ANLYS SHOWING MLDS IN GOOD AGREEMENT AS WELL.

FOR SAT NGT...A DEEP LOW IS OVR HUDSON BAY. UPR LVL JET WILL BE OVR
CNTRL ONT AND S CNTRL CAN. SFC RDG WILL BE OVR FCST AREA...AND AMS
DRY WITH MEAN SFC-500MB RH >40 PCT. A BROAD LOW PRES SYS WILL BE OVR
N PLAINS. Q-VEC CONVERGENCE AND SHRTWVW WILL PASS QUICKLY AND BY THE
EVE HRS THE AMS WILL AGAIN STABILIZE AND SAT NGT SHOULD BE QUIET.
SHRTWV ENERGY AHD OF THIS LOW WILL MOV INTO CWA BY LATE SUN. MEAN
SFC-500MB WILL INCR TO 80 PCT OF W U.P. UPR LVL JET MAX WILL REMAIN
OVR S ONT. A FNTL SYS WILL STRETCH ACRS S WI INTO THE OH VALLEY. CYC
FLOW ARND N PLAINS LOW WILL DRY MSTR INTO FCST AREA ON SUN...AND
POSSIBLY SET OFF A FEW SHRA. AVN FCST SOUNDINGS SHOWING VRY DRY BLO
700MB...AND 850-500MB LAPSE RATES OF ONLY 3C/KM...NOT VERY CONDUCIVE
FOR TSRA DVLPMNT. HOWEVER...WITH NR SATURATED COND BLO 700MB AND
WITH SHRTWV ENERGY AVAILABLE...THERE IS STILL A CHC OF SHRA. DUE TO
LAPSE RATE...CHC OF PCPN IS WEAK. COND DRY OUT RAPIDLY BY MON AFTN.
THE SFC LOW WILL SLIDE INTO THE OH VALLEY...AND A RDG WILL REMAIN
OVR CWA THRU WED. HOWEVER...WED NGT AND THU SEE ANOTHER WEAK SHRTWV
MOV THRU CWA. MEAN LYR RH WILL INCR TO 80 PCT.

.MQT...NONE.

DLG

In the hours before

Special weather statement, May 30, 3:12 PM EDT, 5 hours 39 minutes before
MIZ001>007-009>014-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
312 PM EDT THU MAY 30 2002

...TORNADO WATCH IN EFFECT UNTIL 900 PM EDT (800 PM CDT)...

ALL OF WEST AND CENTRAL UPPER MICHIGAN IS IN A TORNADO WATCH
UNTIL 900 PM EDT (800 PM CDT). THIS INCLUDES THE COUNTIES OF
GOGEBIC...ONTONAGON...HOUGHTON...KEWEENAW...BARAGA...
MARQUETTE...ALGER...LUCE...IRON...DICKINSON...MENOMINEE...
ESCANABA AND SCHOOLCRAFT COUNTIES.

SCATTERED SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE THROUGH 9 PM ACROSS
WESTERN AND CENTRAL UPPER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

MICHELS
Local storm report, May 30, 3:45 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
345 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    TROUT CREEK               MI   .75 INCH HAIL
05/30/02   ONTONAGON

0305 PM    KENTON                    MI   .75 INCH HAIL
05/30/02   HOUGHTON

AJ/LAROSA
Local storm report, May 30, 4:50 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
450 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    SOUTH REPUBLIC            MI   .88 INCH HAIL
05/30/02   MARQUETTE

AJ/GM
Local storm report, May 30, 6:36 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
636 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WATSON                    MI   .75 INCH HAIL
05/30/02   MARQUETTE

0530 PM    ARNOLD                    MI   .75 INCH HAIL
05/30/02   MARQUETTE

0545 PM    INGALLS                   MI   .88 INCH HAIL
05/30/02   MENOMINEE

AJ/GM
Local storm report, May 30, 6:41 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
641 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WATSON                    MI   .75 INCH HAIL
05/30/02   MARQUETTE

0550 PM    ARNOLD                    MI   .75 INCH HAIL
05/30/02   MARQUETTE

0545 PM    INGALLS                   MI   .88 INCH HAIL
05/30/02   MENOMINEE

AJ/GM
Local storm report, May 30, 8:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
832 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    SAGOLA                    MI   1.75 INCH HAIL
05/30/02   DICKINSON

0825 PM    CHANNING                  MI   1.50 INCH HAIL
05/30/02   DICKINSON

0822 PM    CHANNING                  MI   .75 INCH HAIL
05/30/02   DICKINSON

AJ/GM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:04 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron41 min
May 30, 8:21 PM EDTTornado WarningMQTDickinson, Iron39 min
May 30, 8:47 PM EDTSpecial Marine WarningMQT118 min
May 30, 8:58 PM EDTTornado WarningMQTDickinson, Menominee47 min
May 30, 9:33 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette57 min
May 30, 9:36 PM EDTSevere Thunderstorm WarningMQTDelta39 min
May 30, 10:09 PM EDTTornado WarningMQTDelta51 min
May 30, 10:20 PM EDTSpecial Marine WarningMQT55 min
May 30, 10:20 PM EDTSpecial Marine WarningMQT55 min
May 30, 10:20 PM EDTSpecial Marine WarningMQT55 min
May 30, 11:49 PM EDTSevere Thunderstorm WarningMQTDelta56 min
May 30, 11:54 PM EDTSpecial Marine WarningMQT66 min
May 30, 11:54 PM EDTSpecial Marine WarningMQT66 min
May 30, 11:54 PM EDTSpecial Marine WarningMQT66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.